Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 196, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 2, 2008, 5:21 PM CDT for Linn County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 2, 2008, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 022221 SVRDVN IAC113-022315- /O.NEW.KDVN.SV.W.0196.080702T2221Z-080702T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINN COUNTY IN EAST CENTRAL IOWA... * UNTIL 615 PM CDT. * AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR PALO...OR 6 MILES NORTHWEST OF CEDAR RAPIDS... AND MOVING EAST AT 23 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIAWATHA AND ROBINS AROUND 530 PM CDT... CEDAR RAPIDS AROUND 535 PM CDT... MARION AROUND 540 PM CDT... BERTRAM AROUND 550 PM CDT... MOUNT VERNON AROUND 605 PM CDT... LISBON AROUND 610 PM CDT... THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 12 AND 28. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4207 9137 4185 9137 4186 9183 4209 9183 TIME...MOT...LOC 2221Z 283DEG 20KT 4202 9174 $$ 08
2 follow-up statements
000 WWUS53 KDVN 022244 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 544 PM CDT WED JUL 2 2008 IAC113-022315- /O.CON.KDVN.SV.W.0196.000000T0000Z-080702T2315Z/ LINN IA- 544 PM CDT WED JUL 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN LINN COUNTY... AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR MARION...OR NEAR CEDAR RAPIDS...MOVING EAST AT 23 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BERTRAM AROUND 550 PM CDT... PALISADES-KEPLER STATE PARK AROUND 555 PM CDT... PARALTA AND 6 MILES SOUTH OF SPRINGVILLE AROUND 600 PM CDT... MOUNT VERNON AROUND 605 PM CDT... LISBON AROUND 610 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4207 9137 4185 9137 4186 9183 4209 9183 TIME...MOT...LOC 2244Z 283DEG 20KT 4199 9157 $$ 08
000 WWUS53 KDVN 022312 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 PM CDT WED JUL 2 2008 IAC113-022323- /O.EXP.KDVN.SV.W.0196.000000T0000Z-080702T2315Z/ LINN IA- 613 PM CDT WED JUL 2 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINN COUNTY EXPIRES AT 615 PM CDT... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4207 9137 4185 9137 4186 9183 4209 9183 TIME...MOT...LOC 2313Z 283DEG 20KT 4195 9136 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:14 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 2, 3:14 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 PM CST WED JUL 02 2008 .DISCUSSION... THE FORECAST WILL BE RATHER QUIET AFTER THIS EVENING...ONCE THE CONVECTION ALONG THE FRONT SINKS SOUTH OF THE CWA. A MUCH DRIER AIRMASS IN ENTERING IOWA TODAY...AND THIS SHOULD DOMINATE THE WEATHER THROUGH SATURDAY. TONIGHT... A MATURE LINE OR BROKEN LINE OF STORMS WILL BE MOVING SOUTHEAST...AND DEPENDING ON ITS EVOLUTION...IT MAY CONTINUE TO OFFER A SEVERE WEATHER RISK IN THE SOUTH EARLY ON. OTHERWISE...EXPECT QUIET AND COOLER CONDITIONS THROUGH SATURDAY WITH HIGHS IN THE MID 70S TO LOW 80S...AND LOWS GENERALLY IN THE MID TO UPPER 50S. THE EXTREME SOUTH MAY CONTINUE TO SEE CLOUDS AND A SLIGHT CHANCE OF OVER RUNNING RAINS...BUT CHANCES ARE THAT THOSE AREAS MAY BE DRY TOO. BY SUNDAY...RETURN FLOW WILL KICK IN ON THE BACKSIDE OF THE DOMINANT HIGH PRESSURE. THIS SHOULD LAST THROUGH TUESDAY...OR WEDNESDAY. THE GFS AND ECMWF GENERALLY AGREE ON A ACTIVE PATTERN IN THIS TIME...WITH SUMMERY TEMPS IN THE MID 80S TO NEAR 90...AND LOWS IN THE UPPER 60S TO LOWER 70S. ERVIN && .AVIATION... STRONG COLD FRONT WILL MOVE THROUGH THE AREA DURING MAX HEATING. TSRA WILL LIKELY IMPACT ALL TAF SITES WITH KMLI/KBRL HAVING THE BEST CHANCES BETWEEN 21-01Z. FROPA APPEARS TO OCCUR AT KCID/KDBQ AROUND 22Z FOLLOWED BY KMLI ABOUT 01Z AND KBRL AROUND 02Z. OVERALL...VFR WX SHOULD BE SEEN EXCEPT WITH TSRA WHERE CIGS AROUND 3KFT AND 3-5SM ARE POSSIBLE. IMPROVING CONDITIONS SHOULD BE SEEN AT ALL TAF SITES AFTER 03/03Z. VFR WX SHOULD BE SEEN AT SUNRISE. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/08
Hazardous weather outlook, Jul 2, 4:30 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT WED JUL 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 430 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD OF A PASSING COOL FRONT. MODERATELY HIGH INSTABILITY WILL ALLOW FOR SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE MID EVENING HOURS. PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1 PM UNTIL 9 PM THIS EVENING. HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER IN LOW LYING LOCATIONS. THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING HOURS. PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO THE NWS QUAD CITIES FORECAST OFFICE. NICHOLS/SHEETS
In the hours before
Local storm report, Jul 2, 3:19 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST SSE SHANNON 42.15N 89.74W
07/02/2008 E60 MPH CARROLL IL TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
HAIL AND TORRENTIAL RAIN.
&&
ELLIOTTLocal storm report, Jul 2, 4:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 E GERMAN VALLEY 42.22N 89.47W
07/02/2008 M0.88 INCH STEPHENSON IL TRAINED SPOTTER
MOSTLY DIME UP TO NICKLES.
&&
ELLIOTTLocal storm report, Jul 2, 4:18 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN SHANNON 42.15N 89.74W
07/02/2008 M0.90 INCH CARROLL IL TRAINED SPOTTER
.9 INCHES OF RAIN IN 35 MINUTES.
0316 PM TSTM WND GST SSE SHANNON 42.15N 89.74W
07/02/2008 E60.00 MPH CARROLL IL TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
HAIL AND TORRENTIAL RAIN. NUMEROUS BRANCHES UP TO 4
INCHES IN DIAMETER DOWN THROUGHOUT TOWN.
&&
DMDLocal storm report, Jul 2, 4:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 SE VICTOR 41.72N 92.28W
07/02/2008 M0.25 INCH IOWA IA TRAINED SPOTTER
MOSTLY 1/4 INCH HAIL WITH SOME 1/2 INCH HAIL. WINDS
ESTIMATED GUST TO 40 MPH.
&&
ELLIOTTLocal storm report, Jul 2, 4:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 SE VICTOR 41.72N 92.28W
07/02/2008 M1.00 INCH IOWA IA TRAINED SPOTTER
FALLING IN LIGHT RAIN.
&&
ELLIOTTLocal storm report, Jul 2, 5:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 2 E VAN HORNE 42.01N 92.05W
07/02/2008 BENTON IA EMERGENCY MNGR
SPOTTERS AND LAW ENFORCEMENT REPORTED A TORNADO BETWEEN
VAN HORNE AND NEWHALL. LAW ENFORCEMENT REPORTS SILOS AND
BARN DAMAGED AT HIGHWAY 218 AND E44.
&&
DMDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:08 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 67 min |
| Jul 2, 4:17 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 58 min |
| Jul 2, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 42 min |
| Jul 2, 4:46 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 29 min |
| Jul 2, 5:01 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk | 59 min |
| Jul 2, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 38 min |
| Jul 2, 5:12 PM CDT | Tornado Warning | DVN | Benton, Iowa, Johnson, Linn | 40 min |
| Jul 2, 5:17 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.